Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC

January 16, 1997Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 16, 1997, 6:28 AM EST for Pitt County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 1997, 6:28 AM EST (11:28 UTC)
Expired
Jan 16, 1997, 7:00 AM EST
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Jan 16, 6:40 AM ESTThunderstorm WindBruce, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 16, 4:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 161129 RRA
SVRMHX
NCC147-161200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
628 AM EST THU JAN 16 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...PITT COUNTY
 
AT 626 AM...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS MOVING EAST INTO
WESTERN PITT COUNTY WEST OF GREENVILLE. THE LINE WAS MOVING EAST AT 35
MPH AND SHOULD PASS ACROSS THE FARMVILLE TO GREENVILLE AREAS BETWEEN 630
AND 645 AM.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS...
TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING
WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:35 PM EST, 9 hours 53 minutes earlier.

Area forecast discussion, Jan 15, 8:35 PM EST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EST WED JAN 15 1997

RDU: NO CHANGES.

CWF: CURRENT FCST ON TRACK WITH GALES NRN WTRS AND STRONG SCA FOR
SRN WTRS AND SOUNDS.  MID SHIFT WILL HAVE TIME TO ADJUST GALES
FURTHER S IF NEED BE.  WILL BE A BRIEF LULL THU AFTN AFTER PACIFIC
FRONT CROSSES WATERS THEN ANOTHER GALE THU NIGHT-ERLY FRI WITH
STRONG CAA FOLLOWG ARCTIC FRONT.

DISC: TEMPS ACROSS THE E HAVE FALLEN LIKE A ROCK THIS EVENG UNDER PC
SKIES AS WINDS HAVE DECOUPLED...FOR THE MOMENT.  00Z MHX SOUNDG HAD
PLENTY OF WARM AIR JUST OFF THE SFC JUST WAITING TO MIXED DOWN AS
LOV LVL JET CROSSES AREA AFTER MIDNIGHT.  LOOKS LIKE WARM
FRONTOGENESIS OCCURRING FROM SC TO WSTRN TN AND EXTENDING E OVR THE
GULF STREAM AS TEMPS AT DSNL AND FPSN HAVE RISEN TO NEAR 60 DEGREES
AS WINDS COME AROUND TO THE S.

MAIN FCST QUESTION IS WILL THERE BE ENUF MOIST/INSTAB FOR SVR TSTMS
ERLY THU?  00Z MHX SOUNDG WAS VERY DRY AND IT WOULD TAKE
CONSIDERABLE MOISTENING TO GET L.I. BELOW ZERO IN TIME TO INTERACT
WITH VERY FVBRL THERMODYAMICS FCST OVER THE REGION BY 12Z THU.  WILL
BE A CLOSE CALL.  NONETHELESS...WITH AGESTROPHIC CIRCULATION
PRODUCING SIG DIV ALOFT AND LOW LVL JET OF 50-60 KTS STILL THINK
TSTMS A GOOD BET.  CURRENT FCST HANDLES EXPECTED TRENDS WELL.

.MHX...GALE WARNING N OF CAPE LOOKOUT.
       SCA CAPE LOOKOUT S.
       SCA SOUNDS.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:13 AM ESTSevere Thunderstorm WarningMHXGreene47 min
Jan 16, 9:07 AM ESTSevere Thunderstorm WarningMHXDare23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.